Alert archive / Iowa / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 120, NWS Quad Cities, IA

July 2, 2000Johnson County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Jul 2, 2000, 9:17 PM CDT for Johnson County, Iowa. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 2, 2000, 9:17 PM CDT (02:17 UTC)
Expired
Jul 2, 2000, 10:00 PM CDT
In force
43 min
Issued by
NWS Quad Cities, IA
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Johnson County, IA

The radar

The Quad Cities radar (KDVN), 82 km from the middle of the area, began a volume at 02:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 2.3 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2000-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2519 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2000-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2519 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
1275 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.7
Supercell composite
8.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

947 
WUUS53 KDVN 030219
SVRMLI
IAC103-030300-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
917 PM CDT SUN JUL 2 2000

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JOHNSON COUNTY IN EAST CENTRAL IOWA

* UNTIL 1000 PM CDT

* AT 912 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH DAMAGING WINDS 3 MILES WEST OF LAKE
  MACBRIDE STATE PARK...OR 10 MILES NORTH OF IOWA CITY...MOVING      
  SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR...
   NORTH LIBERTY BY 925 PM CDT.
   OAKDALE BY 940 PM CDT.
   IOWA CITY BY 955 PM CDT.
   IOWA CITY MUNICIPAL AIRPORT BY 1000 PM CDT.

AT 905 PM CDT A NATIONAL WEATHER SERVICE COOPERATIVE OBSERVER 
REPORTED 56 MPH WIND NEAR THE CEDAR RAPIDS AIRPORT.

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING WINDS IN EXCESS OF 
55 MPH. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES.

LAT...LON 4186 9147 4165 9181 4150 9167 4169 9136

DLF
&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 2:50 PM CDT, 6 hours 27 minutes earlier.

Area forecast discussion, Jul 2, 2:50 PM CDT, 6 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
250 PM CDT SUN JUL 2 2000

LATEST SURFACE ANALYSIS INDICATING COLD FRONT DRAPED FROM LOW CENTER
OVER NORTHERN NEB...ACROSS MN TO NRN WI. EAST-WEST OUTFLOW BOUNDARY
ACROSS CENTRAL IA.  70+ DEWPOINTS ACROSS THE SOUTHERN 2/3 OF IA...MOST
OF IL..AND ALL OF MO. THIS MORNINGS SOUNDING MODIFIED FOR CURRENT
SURFACE AND ESTIMATED UPPER AIR CONDITIONS INDICATING A CAPE AROUND
4100...AND PLENTY OF OTHER THINGS SHOWING THE STRONG INSTABILITY OVER
THE AREA TODAY. WITH THE SURFACE BOUNDARIES IN/AROUND THE CWA...WE ARE
JUST WAITING FOR MORE TSTMS TO BLOW.  UPPER AIR INDICATING A DOUBLE
SHORTWAVE OVER THE UPPER MIDWEST...ONE WITH THE CURRENT BATCH OF
CONVECTION OVER THE CWA...AND ANOTHER THAT WILL SWING ACROSS THIS
UNSTABLE AIRMASS LATER THIS AFTERNOON AND TONIGHT.

PROBLEM TODAY IS THE CHANCES FOR PRECIPITATION THE NEXT FEW DAYS...AND
HIGH TEMPS TOMORROW AND TUESDAY.

MODELS SEEM TO HAVE INITIALIZED FAIRLY WELL...BUT ARE NOT REALLY
CATCHING THE SMALLER FEATURES VERY WELL.  THEY CATCH THE DOUBLE
SHORTWAVE GENERATING THE CURRENT CONVECTION...BUT SWIFTLY WASH THEM
OUT OVER THE NEXT 12 HRS. PHOOEY. MODELS ALSO DISAGREE ON DEVELOPING
NEW FEATURES...AS NORMAL. HAVE CHOSEN TO GO MORE WITH THE ETA SOLN...

TONIGHT...IT APPEARS AS IF MAIN CONVECTION BAND WILL START OVER THE
NORTH CENTRAL PORTION OF IOWA...AND SLOWLY SHIFT SOUTHEAST ACROSS CWA.
ETA PUTS OUT SOME IMPRESSIVE QPF...OVER 1.25 INCH OVER A SMALL AREA OF
THE NORTHERN THIRD OF CWA.  AT THIS TIME DONT FEEL THAT A FFA IS
NEEDED...FFG VALUES ARE OVER 2 INCHES MOST LOCATIONS. AS SEVERE WX IN
THE FORM OF BOW ECHOS AND OTHER DOWNBURST LIKE ACTIVITY IS STILL A
POSSIBILITY...SO WILL LEAVE IN CURRENT SEVERE WORDING. LIKELY OR
CATEGORICAL POPS OVER ENTIRE CWA LOOKS GOOD...WITH LOW TEMPS IN THE 65
TO 70 DEGREE RANGE.

MONDAY AND MONDAY NIGHT...AM NOT REAL IMPRESSED WITH WIDESPREAD
CONVECTION...ESP WITH UPPER RIDGE BUILDING OVER THE REGION. 20 TO 30
POPS FOR THE NORTHERN TWO THIRDS OF THE AREA LOOKS GOOD. SOUTHERN THIRD
DRY...BUT WILL NEED HUMID WORDING. WITH THE FRONT JUST SOUTH OF THE I-80
CORRIDOR...A GENERALLY EAST FLOW WILL RESULT NORTH OF THAT FRONT.  THE
EASTERLY FLOW IS GOING TO KEEP TEMPS DOWN...AND PREFER COOLER FAN/MAV
NUMBERS IN THIS AREA. SOUTH OF THE FRONT...THE STICKY 80S SHOULD
REMAIN...THOUGH NOT QUITE AS WARM AS THE FWC NUMBERS.

TUESDAY AND TUESDAY NIGHT...WITH THAT PESKY FRONT STILL IN THE AREA...
WILL HAVE TO KEEP LOW SCATTERED POPS IN THE AREA...EVEN WITH THE UPPER
RIDGE STILL OVER THE AREA. MODELS PUTTING OUT SIMILAR HIGH TEMPS ON
TUESDAY...CANT ARGUE TOO MUCH WITH THAT.

EXTENDED...WED-FRI
LONG MODELS SEEM TO AGREE ON KEEPING THE SURFACE TROUGH/FRONT AROUND
THROUGH WEDNESDAY...AND THEN PUSH IT WELL SOUTH OF THE AREA ON THURSDAY.
 WITH THE FRONT IN THE VICINITY NEED TO KEEP CHANCE POPS IN FOR WED AND
THU...BUT MAY BE ABLE TO GO DRY ON FRIDAY.

.DVN...
IA...NONE.
IL...NONE.
MO...NONE.

LRE

In the hours before

Special weather statement, Jul 2, 6:52 PM CDT, 2 hours 25 minutes before
IAZ040>042-051>053-063>065-030200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
652 PM CDT SUN JUL 2 2000

...WATCH CANCELED FOR NORTHEAST IOWA...

SEVERE THUNDERSTORM WATCH NUMBER 525 HAS BEEN CANCELED FOR THE
FOLLOWING COUNTIES...

IN IOWA...BENTON...BUCHANAN...CEDAR...DELAWARE...DUBUQUE...IOWA...
JOHNSON...JONES...AND LINN.

THIS WATCH HAS BEEN REPLACED BY SEVERE THUNDERSTORM WATCH NUMBER 528...
WHICH IS IN EFFECT FOR PARTS OF EASTERN NEBRASKA AND SOUTHWEST AND
CENTRAL IOWA.

AGAIN...SEVERE THUNDERSTORM WATCH NUMBER 525 IS NO LONGER IN EFFECT.

33
Special weather statement, Jul 2, 8:45 PM CDT, 32 minutes before
IAZ040-041-030200-

URBAN AND SMALL STREAM FLOOD STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
845 PM CDT SUN JUL 2 2000

...THE URBAN AND SMALL STREAM FLOOD ADVISORY FOR BUCHANAN AND DELAWARE
COUNTIES HAS BEEN CANCELLED...

THE URBAN AND SMALL STREAM FLOOD ADVISORY FOR BUCHANAN AND DELAWARE
COUNTIES IS NO LONGER IN EFFECT.  AT 845 PM NATIONAL WEATHER SERVICE
RADAR INIDCATED THAT THE THUNDERSTORMS WITH HEAVY RAIN HAVE MOVED TO
THE SOUTH.  THE SHERIFFS OFFICE IN DELAWARE AND BUCHANAN COUNTIES
REPORTED THAT THE MINOR FLOODING THAT OCCURRED WHEN THE
THUNDERSTORMS MOVED THROUGH...HAS ENDED.

DLF

Nearby

Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.